Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 149, NWS Springfield, MO

May 12, 2011Crawford County, Kansas; Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2011, 4:31 PM CDT for Crawford County, Kansas; Barton County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 4:31 PM CDT (21:31 UTC)
Expired
May 12, 2011, 5:15 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, KS, Barton County, MO

The radar

The Springfield radar (KSGF), 117 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:45 PM CDTHAIL 1.75Franklin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS53 KSGF 122131
SVRSGF
KSC037-MOC011-122215-
/O.NEW.KSGF.SV.W.0149.110512T2131Z-110512T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN BARTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 515 PM CDT.

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LONE OAK...OR NEAR FRONTENAC...MOVING
  NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BEULAH...BURGESS...
  CROWEBURG...ENGLEVALE...FRANKLIN...FRONTENAC...GIRARD...HANNON...
  LIBERAL...LONE OAK...MINDENMINES...MULBERRY...OSKALOOSA...
  PITTSBURG...POLK...RINGO...VERDELLA AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3767 9479 3767 9462 3765 9461 3765 9445
      3765 9438 3739 9465 3742 9488
TIME...MOT...LOC 2132Z 206DEG 26KT 3747 9472
WIND...HAIL 60MPH 1.00IN

$$

CRAMER
2 follow-up statements
173 
WWUS53 KSGF 122146
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT THU MAY 12 2011

KSC037-MOC011-122215-
/O.CON.KSGF.SV.W.0149.000000T0000Z-110512T2215Z/
CRAWFORD KS-BARTON MO-
446 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN BARTON AND NORTHEASTERN CRAWFORD COUNTIES...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR ARMA...MOVING NORTHEAST AT 30
MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BURGESS...CROWEBURG...
ENGLEVALE...FRANKLIN...HANNON...MULBERRY...OSKALOOSA...POLK AND
RINGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

&&

LAT...LON 3767 9472 3767 9462 3765 9461 3765 9460
      3765 9438 3746 9469 3750 9479
TIME...MOT...LOC 2146Z 203DEG 28KT 3758 9467
WIND...HAIL 60MPH 1.00IN

$$

CRAMER
064 
WWUS53 KSGF 122209
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT THU MAY 12 2011

KSC037-MOC011-122219-
/O.EXP.KSGF.SV.W.0149.000000T0000Z-110512T2215Z/
CRAWFORD KS-BARTON MO-
509 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARTON AND
NORTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT 515 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3767 9472 3767 9462 3765 9461 3765 9460
      3765 9438 3746 9469 3750 9479
TIME...MOT...LOC 2209Z 203DEG 28KT 3774 9458

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:56 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 12, 2:56 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT THU MAY 12 2011

.DISCUSSION...
/ISSUED 250 PM CDT THU MAY 12 2011/

AN UPPER LOW WAS POSITIONED OVER THE CENTRAL PLAINS THURSDAY
AFTERNOON WHILE AN ATTENDANT COLD FRONT CURLED INTO EASTERN
KANSAS AND CENTRAL OKLAHOMA. CONVECTION THROUGH EARLY AFTERNOON
HAD BEEN CONFINED TO EASTERN TEXAS WITH A FEW CELLS BEGINNING TO
DEVELOP ALONG THE FRONT IN EASTERN OKLAHOMA. IT APPEARS THAT
CONVECTION WILL INITIALLY INITIATE ACROSS OKLAHOMA THEN SPREAD
NORTHEAST AS A MID LEVEL JET STREAKS NORTHEAST FROM THE SOUTHERN
PLAINS. THIS INCREASE IN SYNOPTIC SCALE LIFT AND A GRADUAL COOLING
OF THE UPPER LEVELS OF THE ATMOSPHERE IN RESPONSE TO THE APPROACHING
UPPER LOW SHOULD RESULT IN AN INCREASE IN CONVECTIVE DEVELOPMENT
FROM LATE AFTERNOON INTO THE EVENING. THESE FACTORS AND AN INCREASE
IN DEEP LAYERED SHEAR WILL SUPPORT STRONG TO ISOLATED SEVERE
THUNDERSTORMS INTO THE EVENING. WHILE ACTIVITY WILL LIKELY
CONTINUE INTO THE OVERNIGHT EXPECT A DECREASE IN INTENSITY. THE
COOLING THERMAL PROFILE WILL LEAD TO A POTENTIAL OF LARGE HAIL.
THE RISK OF TORNADOES IS LOW AS SHEAR PROFILES ARE NOT FAVORABLE
BUT SOME LOW LEVEL CAPE DOES EXIST.

THE UPPER LOW WILL TRACK ACROSS THE AREA ON FRIDAY BRINGING MUCH
COOLER AND SHOWERY CONDITIONS. WITH THE COLD CORE OVERHEAD
CONVECTION WILL LIKELY INCREASE DURING THE DAY WITH THE POTENTIAL
OF STRONG TO ISOLATED STORMS WITH HAIL. THIS SYSTEM WILL
TRANSLATE OFF TO THE EAST THIS WEEKEND BUT ANOTHER UPPER LOW OR
TROUGH AXIS WILL DROP SOUTH INTO THE AREA SUNDAY. THIS WILL
MAINTAIN THE CHANCE OF SHOWERS ALBEIT LESS COVERAGE SATURDAY AND
SUNDAY ALONG WITH COOL TEMPERATURES.

BELOW NORMAL TEMPERATURES WILL PERSIST THROUGH NEXT WEEK AS A
BLOCKING PATTERN SETS UP AND WE REMAIN PREDOMINANTLY UNDER A
NORTH TO NORTHWEST FLOW ALOFT. A CHANCE OF SHOWERS MAY DEVELOP
LATER IN THE WEEK INTO THE WEEKEND AS UPPER LEVEL DISTURBANCES
ATTEMPT TO UNDERCUT THE UPPER RIDGE.

FOSTER

&&

.AVIATION...
18Z TAF ISSUANCE...KSGF/KJLN/KBBG...
MAIN FORECAST CONCERN FOR THE 18Z TAF PERIOD REVOLVES AROUND THE
TIMING AND LOCATION OF SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
FAR SOUTHWEST MISSOURI AFTER 2 PM SPREADING NORTH AND EAST ACROSS
THE OZARKS THROUGH THE LATE AFTERNOON AND EVENING. CURRENTLY A
MVFR STRATUS DECK CONTINUES TO BUILD IN ACROSS NORTHWEST
OKLAHOMA...SOUTHEAST KANSAS...AND SOUTHWEST MISSOURI. STORMS ARE
EXPECTED TO DEVELOP WELL AHEAD OF A FRONTAL BOUNDARY CURRENTLY
LOCATED ACROSS EASTERN KANSAS AND OKLAHOMA. GIVEN THE SCATTERED
NATURE THESE STORMS ARE EXPECTED TO TAKE...LOCATION AND TIMING
CONTINUES TO BE AN ISSUE REGARDING THE CURRENT TAFS. AFTER
TONIGHT...SCATTERED SHOWERS ACROSS THE REGION CAN BE EXPECTED TO
PREVAIL THROUGH THE FORECAST PERIOD AS A STRONG SURFACE LOW
CONTINUES TO MOVE ACROSS THE CENTRAL PLAINS OVERNIGHT AND ACROSS
MISSOURI ON FRIDAY.

KURTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 12, 12:23 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CDT THU MAY 12 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1223 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED RISK FOR SEVERE THUNDERSTORM WINDS AND HAIL.
LIMITED RISK FOR TORNADOES.
ELEVATED RISK FOR LIGHTNING.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 3 PM AND CONTINUE INTO
THIS EVENING AS INSTABILITY AND VERTICAL WIND SHEAR INCREASE IN
ADVANCE OF AN APPROACHING STORM SYSTEM. STRONG TO POTENTIALLY SEVERE
STORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA. THE GREATEST RISK
OF SEVERE STORMS WILL OCCUR BETWEEN 3 AND 10 PM ACROSS SOUTHERN
MISSOURI.

THE PRIMARY STORM HAZARDS WILL BE LARGE HAIL TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND FREQUENT LIGHTNING.
THIS RISK OF A SHORT LIVED TORNADO IS LIMITED...AND CONFINED MAINLY
TO SOUTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AS THE CORE OF AN
UPPER LEVEL LOW MOVES ACROSS THE REGION. SEVERE STORMS MAY BE
POSSIBLE...MAINLY ACROSS SOUTH CENTRAL MISSOURI...IF ENOUGH
DAYTIME HEATING AND INSTABILITY CAN DEVELOP.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT ACROSS
 SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, May 12, 12:07 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          1 ESE ANDERSON          36.64N 94.42W
05/11/2011                   MCDONALD           MO   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE DAMAGE SURVEY ASSESSMENT TEAM
            CONFIRMED AN EF-0 TORNADO EAST OF ANDERSON. MULTIPLE
            LIMBS DOWN...TREES DOWN...AND ROOF DAMAGE TO A BARN ALONG
            CEDAR STREET. APPROXIMATE PATH LENGTH OF THREE QUARTERS
            OF A MILE WITH A PATH WIDTH OF 75 YARDS. WIND SPEEDS
            ESTIMATED BETWEEN 70 AND 80 MPH.

&&

JTK
Special weather statement, May 12, 4:29 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT THU MAY 12 2011

MOZ096-122215-
DOUGLAS MO-
429 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ALERT FOR WESTERN DOUGLAS COUNTY UNTIL 515 PM
CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF ROME...OR 6 MILES SOUTHWEST
OF AVA...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AVA...BRUSHYKNOB...GOODHOPE...ROME AND
SQUIRES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

LAT...LON 3706 9269 3706 9236 3681 9268 3687 9285
TIME...MOT...LOC 2130Z 215DEG 25KT 3689 9272

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:05 PM CDTSevere Thunderstorm WarningSGFCherokee25 min
May 11, 7:28 PM CDTSpecial Weather StatementSGFCrawford47 min
May 12, 4:43 PM CDTSevere Thunderstorm WarningSGFBourbon47 min
May 12, 5:19 PM CDTSevere Thunderstorm WarningSGFCherokee56 min
May 12, 6:01 PM CDTTornado WarningSGFCherokee59 min
May 11, 7:13 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
May 11, 7:46 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald44 min
May 12, 4:29 PM CDTSpecial Weather StatementSGFDouglas46 min
May 12, 4:34 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper56 min
May 12, 4:40 PM CDTSevere Thunderstorm WarningSGFDouglas36 min
May 12, 4:54 PM CDTSevere Thunderstorm WarningSGFCedar66 min
May 12, 5:01 PM CDTSevere Thunderstorm WarningSGFWright44 min
May 12, 5:21 PM CDTTornado WarningSGFCedar, Dade, Polk54 min
May 12, 5:24 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair66 min
May 12, 5:24 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede51 min
May 12, 5:41 PM CDTSpecial Weather StatementSGFWright34 min
May 12, 5:43 PM CDTSevere Thunderstorm WarningSGFSt. Clair48 min
May 12, 5:53 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan52 min
May 12, 5:56 PM CDTSevere Thunderstorm WarningSGFJasper64 min
May 12, 6:00 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory60 min
May 12, 6:01 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright30 min
May 12, 6:06 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan39 min
May 12, 6:15 PM CDTTornado WarningSGFPolk45 min
May 12, 6:17 PM CDTSevere Thunderstorm WarningSGFNewton58 min
May 12, 6:19 PM CDTSpecial Weather StatementSGFPulaski26 min
May 12, 6:23 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Pulaski43 min
May 12, 6:25 PM CDTSevere Thunderstorm WarningSGFBarton, Dade49 min
May 12, 6:37 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede38 min
May 12, 6:41 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan49 min
May 12, 6:56 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory37 min
May 12, 6:57 PM CDTSevere Thunderstorm WarningSGFJasper48 min
May 12, 6:58 PM CDTSevere Thunderstorm WarningSGFCedar42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.